Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 883, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Oct 21, 2017, 4:08 PM CDT for Kiowa County, Washita County, Oklahoma. It was in force for 52 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 21, 2017, 4:08 PM CDT (21:08 UTC)
- Expired
- Oct 21, 2017, 5:00 PM CDT
- In force
- 52 min
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 70.0 mph
Counties Kiowa County, OK, Washita County, OK
The radar
The Altus AFB radar (KFDR), 52 km from the middle of the area, began a volume at 21:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 21, 4:20 PM CDT | HAIL 1.75 | Roosevelt, OK |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 21, 3:06 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 9.1 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 725 J/kg
- Mixed-layer CIN
- -149 J/kg
- Mixed-layer LCL
- 642 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 231 m²/s²
- 0-3 km storm-relative helicity
- 252 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.8
The text
As transmitted.
873
WUUS54 KOUN 212108
SVROUN
OKC075-149-212200-
/O.NEW.KOUN.SV.W.0883.171021T2108Z-171021T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
408 PM CDT SAT OCT 21 2017
The National Weather Service in Norman has issued a
* Severe Thunderstorm Warning for...
South central Washita County in western Oklahoma...
Central Kiowa County in southwestern Oklahoma...
* Until 500 PM CDT
* At 408 PM CDT, a severe thunderstorm was located 4 miles southwest
of Tom Steed Reservoir, moving north at 40 mph.
HAZARD...Golf ball size hail and 70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Hobart, Mountain View, Mountain Park, Roosevelt, Gotebo, Rocky,
Cooperton and Tom Steed Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms.
Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.
&&
LAT...LON 3476 9916 3476 9915 3477 9916 3516 9907
3515 9887 3506 9867 3467 9898 3469 9904
3470 9905 3470 9908 3472 9916
TIME...MOT...LOC 2108Z 201DEG 33KT 3474 9906
HAIL...1.75IN
WIND...70MPH
$$
KURTZ3 follow-up statements
977
WWUS54 KOUN 212115
SVSOUN
Severe Weather Statement
National Weather Service Norman OK
415 PM CDT SAT OCT 21 2017
OKC075-149-212200-
/O.CON.KOUN.SV.W.0883.000000T0000Z-171021T2200Z/
Washita OK-Kiowa OK-
415 PM CDT SAT OCT 21 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR SOUTH CENTRAL WASHITA AND CENTRAL KIOWA COUNTIES...
At 415 PM CDT, a severe thunderstorm was located near Tom Steed
Reservoir, moving north at 40 mph.
HAZARD...Tennis ball size hail and 70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
Locations impacted include...
Hobart, Mountain View, Mountain Park, Roosevelt, Gotebo, Rocky,
Cooperton and Tom Steed Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms.
For your protection move to an interior room on the lowest floor of a
building.
This is a dangerous storm. Prepare immediately for large destructive
hail capable of producing significant damage. People outside should
move to a shelter, inside a strong building and away from windows.
&&
LAT...LON 3481 9915 3516 9907 3515 9887 3506 9867
3469 9896 3470 9902 3472 9910 3475 9913
TIME...MOT...LOC 2115Z 200DEG 35KT 3480 9903
HAIL...2.50IN
WIND...70MPH
$$
KURTZ500
WWUS54 KOUN 212126
SVSOUN
Severe Weather Statement
National Weather Service Norman OK
426 PM CDT SAT OCT 21 2017
OKC075-149-212200-
/O.CON.KOUN.SV.W.0883.000000T0000Z-171021T2200Z/
Washita OK-Kiowa OK-
426 PM CDT SAT OCT 21 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR SOUTH CENTRAL WASHITA AND NORTHEASTERN KIOWA COUNTIES...
At 425 PM CDT, a severe thunderstorm was located near Roosevelt,
moving northeast at 40 mph.
HAZARD...Two inch hail and 70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
Locations impacted include...
Mountain View, Roosevelt, Gotebo, Cooperton and Tom Steed Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms.
For your protection move to an interior room on the lowest floor of a
building.
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.
&&
LAT...LON 3515 9887 3506 9867 3484 9884 3479 9892
3480 9903 3486 9909 3516 9901
TIME...MOT...LOC 2125Z 209DEG 34KT 3489 9898
HAIL...2.00IN
WIND...70MPH
$$
KURTZ112
WWUS54 KOUN 212134
SVSOUN
Severe Weather Statement
National Weather Service Norman OK
434 PM CDT SAT OCT 21 2017
OKC075-149-212200-
/O.CON.KOUN.SV.W.0883.000000T0000Z-171021T2200Z/
Washita OK-Kiowa OK-
434 PM CDT SAT OCT 21 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR SOUTH CENTRAL WASHITA AND NORTHEASTERN KIOWA COUNTIES...
At 433 PM CDT, a severe thunderstorm was located 8 miles northwest of
Cooperton, moving north at 40 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Mountain View and Gotebo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms.
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
&&
LAT...LON 3515 9887 3506 9867 3489 9880 3487 9892
3490 9902 3497 9906 3516 9901
TIME...MOT...LOC 2133Z 201DEG 33KT 3497 9894
HAIL...1.50IN
WIND...60MPH
$$
KURTZWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 21, 2:10 PM CDT, 1 hour 58 minutes earlier.
Area forecast discussion, Oct 21, 2:10 PM CDT, 1 hour 58 minutes before
Area Forecast Discussion National Weather Service Norman OK 210 PM CDT Sat Oct 21 2017 .DISCUSSION... The cold front continues to progress southward this afternoon across northwestern OK, with a few elevated showers quickly lifting northeast ahead of it. Stratus is finally starting to mix out over portions of western and central OK so expect destabilization through late this afternoon. Initial storm development should occur sometime around 5 PM along the front in western and northwestern OK. A few discrete cells will be possible over southwestern OK and western north TX, with the greatest potential for a tornado or two near the Red River early this evening. Otherwise, expect rapid linear merge into a squall line extending from northern OK into southern and southwestern OK around 9-10 PM. Wind damage will become a concern during that time frame. The storms should exit our FA around 1-2 AM. Tomorrow will be quiet with much cooler and drier air moving into the Southern Plains. Skies will also clear. A brief warmup is expected Monday, but another cold front will arrive Tue. Precipitation is not expected with this front. Again, temperatures will climb back to a few degrees above normal for Wed and Thu before a strong cold front arrives overnight Thursday thru Fri. Some snow will even be possible over northwestern OK Sat AM as a deep trough sweeps across the central and northern CONUS. Highs on Friday and Sat are expected to be 10 to 15 degrees below average. && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 50 68 48 77 / 100 0 0 0 Hobart OK 46 70 47 78 / 90 0 0 0 Wichita Falls TX 50 71 48 80 / 90 0 0 0 Gage OK 40 71 46 75 / 10 0 0 0 Ponca City OK 47 69 46 75 / 100 0 0 0 Durant OK 56 71 48 80 / 100 10 0 0 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && 04/03
Hazardous weather outlook, Oct 21, 12:24 PM CDT, 3 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Norman OK 1224 PM CDT Sat Oct 21 2017 OKZ004>048-050>052-TXZ083>090-221230- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 1224 PM CDT Sat Oct 21 2017 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...This Afternoon and Tonight... .Thunderstorms... There is an Enhanced risk of severe thunderstorms across portions of north central, central, and southern Oklahoma, and western north Texas. A Slight and Marginal risk cover much of the rest of the area. Location... The Enhanced risk is near and southeast of a line from Cherokee to Seiling to Clinton and Altus Oklahoma, to Crowell and Seymour Texas. This includes places like Ponca City, Enid, Lawton, Oklahoma City Metro, Ada, and Ardmore Oklahoma, and Wichita Falls Texas. The Slight and Marginal risks are west of the Enhanced risk and southeast of a line from Buffalo to Arnett Oklahoma. Impacts... Damaging wind gusts to around 80 mph and large hail up to the size of tennis balls are the primary concerns. There is a low potential for tornadoes across portions of central and southern Oklahoma, and western north Texas. Timing... The most likely time for severe storms will be from 3 pm to 2 am. The most likely time for a tornado, if a tornado occurs, will be from 3 pm to 9 pm. Discussion... Thunderstorms will develop along the strong cold front which will push into northwestern Oklahoma this Afternoon. Initial storms will occur across northern and western Oklahoma. Thunderstorms will continue to develop as the cold front moves across the area this evening and overnight. Storms will form into one or two lines fairly quickly. Large hail will be a concern with the initial development, before damaging winds become the greatest concern as storms become more linear. Isolated wind gusts up to 80 mph are possible. Other more discrete storms could develop in parts of southwest Oklahoma and western north Texas later this afternoon near a surface low, the front, and dryline. Large hail up to the size of tennis balls and wind gusts to 70 mph will be the main concerns with these storms. However, there will also be a low potential for tornado development within the strongest storms. Eventually, these storms are expected to merge into line segments as well, with the damaging wind potential becoming a greater concern. The tornado potential is expected to decrease later this evening. The potential for severe storms will decrease overnight but thunderstorms will remain possible through early Sunday. .SPOTTER AND EMERGENCY MANAGEMENT STATEMENT... Storm spotter groups and emergency management personnel across the risk areas should prepare for severe weather operations late this afternoon and tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday... .Thunderstorms... A few thunderstorms may linger in parts of southeast Oklahoma Sunday morning before exiting the area. .Cold/Frost... Patchy frost and near freezing temperatures may be possible across portions of Oklahoma late next week. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook. Kurtz
In the hours before
Special weather statement, Oct 21, 3:28 PM CDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
328 PM CDT SAT OCT 21 2017
OKZ035>037-TXZ085-212100-
Kiowa OK-Tillman OK-Jackson OK-Wilbarger TX-
328 PM CDT SAT OCT 21 2017
...SIGNIFICANT WEATHER ADVISORY FOR south central Kiowa...
northwestern Tillman...southeastern Jackson and north central
Wilbarger Counties Until 400 PM CDT...
AT 327 PM CDT, a strong thunderstorm was located 6 miles north of
Fargo, moving northeast at 35 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Frequent cloud to ground lightning...
Locations impacted include...
Frederick, Snyder, Tipton, Manitou, Elmer and Hess.
LAT...LON 3432 9927 3447 9936 3469 9901 3457 9885
3439 9885
TIME...MOT...LOC 2027Z 232DEG 32KT 3439 9927
KURTZSpecial weather statement, Oct 21, 4:04 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
404 PM CDT SAT OCT 21 2017
OKZ009-014-212130-
Roger Mills OK-Ellis OK-
404 PM CDT SAT OCT 21 2017
...SIGNIFICANT WEATHER ADVISORY FOR northeastern Roger Mills and
southeastern Ellis Counties Until 430 PM CDT...
AT 401 PM CDT, a strong thunderstorm was located 5 miles northwest of
Strong City, moving northeast at 40 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts over 50 MPH...
Frequent cloud to ground lightning...
Locations impacted include...
Cheyenne, Strong City, Roll and Angora.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3605 9963 3604 9939 3569 9938 3558 9970
3572 9983
TIME...MOT...LOC 2101Z 234DEG 36KT 3570 9969
03Special weather statement, Oct 21, 4:05 PM CDT, 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 405 PM CDT SAT OCT 21 2017 OKZ015-016-212145- Dewey OK-Custer OK- 405 PM CDT SAT OCT 21 2017 ...SIGNIFICANT WEATHER ADVISORY FOR southeastern Dewey and northeastern Custer Counties Until 445 PM CDT... AT 404 PM CDT, a strong thunderstorm was located 7 miles northwest of Custer City, moving northeast at 30 MPH. HAZARDS INCLUDE... Hail up to the size of nickels... Wind gusts over 50 MPH... Frequent cloud to ground lightning... Locations impacted include... Thomas, Custer City, Oakwood, Putnam and Fay. PRECAUTIONARY/PREPAREDNESS ACTIONS... Storm intensity is increasing and severe weather may develop rapidly. Stay alert and listen for warnings. && LAT...LON 3557 9900 3575 9914 3608 9864 3576 9863 TIME...MOT...LOC 2104Z 232DEG 26KT 3572 9899 03
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 21, 3:28 PM CDT | Special Weather Statement | OUN | Tillman | 32 min |
| Oct 21, 3:37 PM CDT | Severe Thunderstorm Warning | OUN | Comanche, Jackson, Kiowa, Tillman | 53 min |
| Oct 21, 4:04 PM CDT | Special Weather Statement | OUN | Roger Mills | 26 min |
| Oct 21, 4:05 PM CDT | Special Weather Statement | OUN | Custer | 40 min |
| Oct 21, 4:06 PM CDT | Severe Thunderstorm Warning | OUN | Jackson, Tillman | 39 min |
| Oct 21, 4:21 PM CDT | Special Weather Statement | OUN | Beckham | 24 min |
| Oct 21, 4:25 PM CDT | Severe Thunderstorm Warning | OUN | Blaine, Dewey | 50 min |
| Oct 21, 4:29 PM CDT | Severe Thunderstorm Warning | OUN | Beckham, Roger Mills | 46 min |
| Oct 21, 4:31 PM CDT | Severe Thunderstorm Warning | OUN | Dewey, Ellis, Roger Mills | 44 min |
| Oct 21, 4:42 PM CDT | Severe Thunderstorm Warning | OUN | Comanche, Jackson, Kiowa, Tillman | 48 min |
| Oct 21, 4:45 PM CDT | Severe Thunderstorm Warning | OUN | Blaine, Caddo, Canadian, Custer, Kiowa, Washita | 45 min |
| Oct 21, 4:48 PM CDT | Special Weather Statement | OUN | Roger Mills | 27 min |
| Oct 21, 5:09 PM CDT | Severe Thunderstorm Warning | OUN | Beckham, Roger Mills | 37 min |
| Oct 21, 5:13 PM CDT | Severe Thunderstorm Warning | OUN | Alfalfa, Garfield, Grant, Major | 47 min |
| Oct 21, 5:18 PM CDT | Severe Thunderstorm Warning | OUN | Caddo, Comanche, Jackson, Kiowa, Washita | 42 min |
| Oct 21, 5:24 PM CDT | Severe Thunderstorm Warning | OUN | Caddo, Comanche, Kiowa, Tillman | 51 min |
| Oct 21, 5:27 PM CDT | Severe Thunderstorm Warning | OUN | Jackson, Tillman | 48 min |
| Oct 21, 5:28 PM CDT | Severe Thunderstorm Warning | OUN | Blaine, Custer, Dewey | 47 min |
| Oct 21, 5:30 PM CDT | Severe Thunderstorm Warning | OUN | Custer, Washita | 45 min |
| Oct 21, 5:37 PM CDT | Special Weather Statement | OUN | Major | 38 min |
| Oct 21, 5:44 PM CDT | Tornado Warning | OUN | Comanche, Tillman | 31 min |
| Oct 21, 5:49 PM CDT | Severe Thunderstorm Warning | OUN | Jackson, Tillman | 41 min |
| Oct 21, 5:54 PM CDT | Severe Thunderstorm Warning | OUN | Caddo, Comanche, Kiowa, Washita | 51 min |
| Oct 21, 6:09 PM CDT | Special Weather Statement | OUN | Garfield, Grant | 36 min |
| Oct 21, 6:09 PM CDT | Tornado Warning | OUN | Caddo, Comanche | 36 min |
| Oct 21, 6:25 PM CDT | Severe Thunderstorm Warning | OUN | Comanche, Kiowa, Tillman | 50 min |
| Oct 21, 6:29 PM CDT | Areal Flood Advisory | OUN | Caddo, Comanche, Kiowa, Tillman | 3 hr |
| Oct 21, 6:33 PM CDT | Special Weather Statement | OUN | Blaine | 27 min |
| Oct 21, 6:41 PM CDT | Special Weather Statement | OUN | Kay, Noble | 34 min |
| Oct 21, 6:41 PM CDT | Severe Thunderstorm Warning | OUN | Caddo, Comanche, Grady | 49 min |
| Oct 21, 6:43 PM CDT | Areal Flood Advisory | OUN | Garfield, Grant, Kay, Noble | 3 hr |
| Oct 21, 6:50 PM CDT | Flash Flood Warning | OUN | Comanche | 3 hr |
| Oct 21, 6:55 PM CDT | Special Weather Statement | OUN | Kingfisher | 35 min |
| Oct 21, 6:57 PM CDT | Severe Thunderstorm Warning | OUN | Kay, Noble | 48 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.